Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Memphis, TN

January 19, 20195 counties in Mississippi; Crittenden County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 19, 2019, 5:24 AM CST for 5 counties in Mississippi; Crittenden County, Phillips County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2019, 5:24 AM CST (11:24 UTC)
Expired
Jan 19, 2019, 6:00 AM CST
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Phillips County, AR, Coahoma County, MS, DeSoto County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS54 KMEG 191124
SVRMEG
ARC035-107-MSC027-033-119-137-143-191200-
/O.NEW.KMEG.SV.W.0002.190119T1124Z-190119T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
524 AM CST SAT JAN 19 2019

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in eastern Arkansas...
  South central Crittenden County in eastern Arkansas...
  DeSoto County in northwestern Mississippi...
  Northeastern Coahoma County in northwestern Mississippi...
  Tunica County in northwestern Mississippi...
  Western Tate County in northwestern Mississippi...
  Northern Quitman County in northwestern Mississippi...

* Until 600 AM CST.

* At 524 AM CST, a severe thunderstorm was located over
  Robinsonville, or 12 miles southeast of Hughes, moving northeast at
  70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southaven, Olive Branch, Horn Lake, Hernando, Helena-West Helena,
  St Francis National Park, Friars Point, Walls, Tunica, Crenshaw,
  Sledge, Horseshoe Lake, Lake Cormorant, Strayhorn, Eudora, Dubbs,
  North Tunica, Dundee, Arkabutla and Pinckney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3436 9080 3469 9055 3464 9055 3463 9054
      3468 9046 3470 9048 3470 9054 3473 9052
      3474 9045 3479 9047 3484 9043 3483 9041
      3487 9041 3499 9032 3499 8984 3455 9010
      3455 9020 3438 9020
TIME...MOT...LOC 1124Z 243DEG 59KT 3480 9035 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
382 
WWUS54 KMEG 191130
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
530 AM CST SAT JAN 19 2019

ARC035-107-MSC027-033-119-137-143-191200-
/O.CON.KMEG.SV.W.0002.000000T0000Z-190119T1200Z/
Phillips AR-Crittenden AR-DeSoto MS-Coahoma MS-Tunica MS-Tate MS-
Quitman MS-
530 AM CST SAT JAN 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR NORTHEASTERN PHILLIPS...SOUTH CENTRAL CRITTENDEN...DESOTO...
NORTHEASTERN COAHOMA...TUNICA...WESTERN TATE AND NORTHERN QUITMAN
COUNTIES...

At 530 AM CST, a severe thunderstorm was located near Lake Cormorant,
or 13 miles southwest of Horn Lake, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Helena-West Helena, St
Francis National Park, Friars Point, Walls, Tunica, Crenshaw, Sledge,
Horseshoe Lake, Lake Cormorant, Strayhorn, Eudora, Dubbs, North
Tunica, Dundee, Arkabutla and Pinckney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3436 9080 3469 9055 3464 9055 3463 9054
      3468 9046 3470 9048 3470 9054 3473 9052
      3474 9045 3479 9047 3484 9043 3483 9041
      3487 9041 3499 9032 3499 8984 3455 9010
      3455 9020 3438 9020
TIME...MOT...LOC 1130Z 243DEG 59KT 3485 9024 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
420 
WWUS54 KMEG 191141
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
541 AM CST SAT JAN 19 2019

ARC035-191151-
/O.CAN.KMEG.SV.W.0002.000000T0000Z-190119T1200Z/
Crittenden AR-
541 AM CST SAT JAN 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRITTENDEN
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3436 9080 3451 9062 3457 9056 3460 9050
      3463 9048 3466 9044 3466 9046 3468 9043
      3469 9044 3473 9042 3499 9016 3499 8984
      3455 9010 3455 9020 3438 9020
TIME...MOT...LOC 1141Z 243DEG 59KT 3493 9004 

$$

ARC107-MSC027-033-119-137-143-191200-
/O.CON.KMEG.SV.W.0002.000000T0000Z-190119T1200Z/
Phillips AR-DeSoto MS-Coahoma MS-Tunica MS-Tate MS-Quitman MS-
541 AM CST SAT JAN 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR EAST CENTRAL PHILLIPS...DESOTO...NORTHEASTERN COAHOMA...TUNICA...
WESTERN TATE AND NORTHERN QUITMAN COUNTIES...

At 541 AM CST, a severe thunderstorm was located over Horn Lake,
moving northeast at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Helena-West Helena,
Friars Point, Walls, Tunica, Crenshaw, Sledge, Lake Cormorant,
Strayhorn, Eudora, Dubbs, North Tunica, Dundee, Arkabutla, Lynchburg,
Phillipp and Robinsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3436 9080 3451 9062 3457 9056 3460 9050
      3463 9048 3466 9044 3466 9046 3468 9043
      3469 9044 3473 9042 3499 9016 3499 8984
      3455 9010 3455 9020 3438 9020
TIME...MOT...LOC 1141Z 243DEG 59KT 3493 9004 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 4:58 AM CST, 26 minutes earlier.

Area forecast discussion, Jan 19, 4:58 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
458 AM CST Sat Jan 19 2019

.DISCUSSION...

A mild and wet morning across the Mid-South at this hour. Latest
KNQA radar sweep shows loosely organized convection and showers
over much of the area. Immediately to our west, a QLCS is coming
together over eastern Arkansas. So far, wind gusts with the line
have been around 40 mph. The aforementioned line of thunderstorms
is expected to sweep across the Mid-South over the next 6 hours or
so. Latest mesoanalysis places the best instability just to our
southwest, where dewpoints have surged to near 60 degrees. Strong
to severe thunderstorms will be possible, mainly south of I-40
over the next several hours as a line of thunderstorms pushes
quickly across the area. 60 to 70 knots of bulk shear will
overspread the area simultaneously. Thus, any breaks or kinks in
the line will support a quick spinup tornado risk. The line is
expected to push east of the Tennessee River by noon. Thereafter,
a dry slot will push across much of the area reducing shower
coverage. Strong northwest winds will develop across the area with
sustained 15 to 30 mph and gusts as high as 45 mph. The current
wind advisory is in good shape.

Another plume of moisture will develop by late afternoon as the
main trough swings across the area. Temperatures will also begin
to drop into the lower 30s during this time, converting rain into
snow across the northern half of the forecast area. The EURO
continues to generate the most amount of QPF, while the other
model consensus is for generally 2 to 3 tenths of an inch. This
will roughly translate into 2 to 3 inches of snow. Latest Hi-res
models show rain changing over to snow as early as 3 pm across
northeast Arkansas and overspreading the Missouri Bootheel and
portions of west Tennessee shortly thereafter. Went ahead and
issued a winter weather advisory for those areas. Light snow
accumulations will be possible further south, but should remain
light and below an inch. The lingering question is how much
freezing drizzle will occur through early Sunday morning. At this
time, only light accumulations are expected and mainly in the
advisory area, but short term trends should be watched closely.

All wintry precipitation is expected to come to an end a few
hours after midnight. Temperatures will dip into the mid 20s and
moderate northwest winds will drop wind chills into the lower
teens by early Sunday morning. A few snow flurries will be
possible Sunday morning as the backside of the trough squeezes out
any residual moisture. By late Sunday morning, skies will clear
across much of the area, however temperatures will struggle to
break freezing across the north and only reach the upper 30s
across the south.

Arctic high pressure will settle over the area for Monday morning.
Expect temperatures to drop into the lower 20s areawide. Monday
will be dry and slightly warmer as weak ridging builds in across
the area. The next system will organize late Monday night across
the Plains. Another surface low and cold front will move slowly
across the area Tuesday into late Wednesday night. About 1-2
inches of rainfall is expected. Rain may switch over to snow on
the backside of the system Wednesday night as cold air overspreads
the area. Confidence remains low at this time, due to the model
variability, but still something to watch.

The Mid-South will remain in northwest flow aloft through next
weekend. A clipper type system may move through Thursday into
Friday and bring us a quick shot of wintry weather. Long term
model guidance suggests that the Mid-South will remain in the
favorable storm track path for an extended period. This will
translate to colder than average temperatures and chances for
wintry weather. Stay tuned.

AC3

&&

.AVIATION...06Z TAFs

IFR to MVFR cigs are expected for the majority of the forecast.
Near continuous light to moderate rain is also expected. A few
thunderstorms are possible, but it doesn't appear that
thunderstorms will be a prevailing condition.  South winds will
strengthen to 10-15kt with gusts to 30kts continuing tomorrow.
LLWS is likely at all sites. Temporarily reducing of visibility,
less than one mile is possible in association with any
thunderstorms. Winds will shift from the West to Northwest
tomorrow as a strong cold front moves across the Midsouth. Between
00z and Midnight tomorrow, a light snow is possible at JBR MEM
and MKL. No accumulation is expected.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from noon today to 3 AM CST Sunday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Clay-Craighead-Greene-Mississippi.

MO...Wind Advisory from noon today to 3 AM CST Sunday for Dunklin-
     Pemiscot.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Wind Advisory from noon today to 3 AM CST Sunday for Alcorn-
     Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Wind Advisory from noon today to 3 AM CST Sunday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Carroll-Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Jan 19, 3:51 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
351 AM CST Sat Jan 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
351 AM CST Sat Jan 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible south of the
I-40 corridor through the late morning hours. Damaging winds will
be the primary threat with a secondary threat of a brief tornado.

A Wind Advisory is in effect for strong northerly winds this
afternoon into early Sunday morning.

A Winter Weather Advisory is in effect for northern portions of
the Mid-South from late this afternoon into early Sunday morning.
1 to 2 inches of snow is possible with minor ice accumulations.
Further south, less than one inch of snow is possible. Mainly
north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage, winter weather, and road conditions are
encouraged today.

AC3

In the hours before

Special weather statement, Jan 19, 4:09 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 AM CST SAT JAN 19 2019

ARZ035-036-048-049-058-191100-
St. Francis AR-Phillips AR-Cross AR-Lee AR-Crittenden AR-
409 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CST
FOR...

St. Francis County in eastern Arkansas...
Northwestern Phillips County in eastern Arkansas...
Cross County in eastern Arkansas...
Lee County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 409 AM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Hunter to near Stuttgart. Movement was northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...northwestern Phillips...Cross...Lee and
northwestern Crittenden Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9104 3525 9104 3541 9082
      3538 9035 3440 9092 3440 9100 3447 9100
      3447 9106 3473 9105 3474 9110 3487 9110
      3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 1009Z 244DEG 45KT 3508 9121 3444 9154
Special weather statement, Jan 19, 4:57 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
457 AM CST SAT JAN 19 2019

ARZ027-028-035-036-TNZ048-049-088-191145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-Shelby TN-
457 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 AM CST
FOR...

Eastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
Northwestern Shelby County in western Tennessee...

At 457 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lepanto, moving
northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Poinsett...southwestern Mississippi...southeastern
Cross...Crittenden...southwestern Tipton...southwestern Lauderdale
and northwestern Shelby Counties should monitor this storm closely.

LAT...LON 3570 9041 3570 8983 3514 9010 3515 9063
TIME...MOT...LOC 1057Z 229DEG 45KT 3558 9038
Special weather statement, Jan 19, 5:22 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
522 AM CST SAT JAN 19 2019

ARZ036-TNZ088-191200-
Crittenden AR-Shelby TN-
522 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CST
FOR...

Northeastern Crittenden County in eastern Arkansas...
Shelby County in western Tennessee...

At 522 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Pinckney, or 9 miles west of T O Fuller State Park,
moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Crittenden and Shelby Counties should monitor
this storm closely.

LAT...LON 3538 9017 3538 9014 3539 9014 3539 8964
      3537 8964 3499 8982 3499 9034
TIME...MOT...LOC 1122Z 243DEG 31KT 3502 9027

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:06 PM CSTRiver Flood WarningMEGLowndes, Monroe9 days
Jan 19, 4:54 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica36 min
Jan 19, 5:54 AM CSTSpecial Weather StatementMEGDeSoto, Panola, Tate51 min
Jan 19, 6:15 AM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate30 min
Jan 19, 6:41 AM CSTSpecial Weather StatementMEGBenton, Lafayette, Marshall, Panola34 min
Jan 19, 8:37 AM CSTSpecial Weather StatementMEGMonroe23 min
Jan 19, 11:56 AM CSTSpecial Weather StatementMEGMarshall, Tate34 min
Jan 19, 12:04 PM CSTRiver Flood WarningMEGTate, Tunica24 hr
Jan 19, 3:38 AM CSTWinter Weather AdvisoryMEGClay, Craighead, Greene, Mississippi, Poinsett23 hr
Jan 19, 4:09 AM CSTSpecial Weather StatementMEGCross, Lee, St. Francis51 min
Jan 19, 4:36 AM CSTTornado WarningMEGLee, St. Francis24 min
Jan 19, 4:57 AM CSTSpecial Weather StatementMEGCrittenden48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.